Alert archive / New Jersey / Flash Flood Warnings in 2025

Flash Flood Warning 24, NWS New York, NY

August 17, 2025Richmond County, New York; Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 17, 2025, 6:14 PM EDT for Richmond County, New York; Essex County, Hudson County, Union County, New Jersey. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 6:14 PM EDT (22:14 UTC)
Expired
Aug 17, 2025, 7:35 PM EDT
In force
81 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 85 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:25 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 17, 4:25 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
425 PM EDT Sun Aug 17 2025

.SYNOPSIS...
A approaching cold front to the north and west moves through the
area tonight. High pressure builds in to the north Monday and
moves off the northern New England coast Tuesday. A weakening
frontal system approaches from the west Wednesday. The frontal
system and Hurricane Erin will pass well out into the Atlantic
on Thursday. High pressure will return by late week. Please
refer to National Hurricane Center forecasts for further
information on Erin.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A warm and humid airmass remains across the region into this
evening, ahead of an approaching cold front. The front moves
into the northern portion of the region late this afternoon and
into early this evening. There is a marginal risk for isolated
severe thunderstorms with gusty winds the primary threat.
Surface and mixed layer CAPE ranges from 1000 to 2000 J/kg with
marginal surface instability. A limiting factor is weak low
level lapse rates. Precipitation ends with the passage of the
cold front, which moves well to the south by Monday morning as
Canadian high pressure builds to the north.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
A much cooler and drier airmass builds into the region for
Monday through Tuesday, with a northeast to east flow, as high
pressure builds in from the north and eventually moves off the
northern New England coast. Dew points will be falling into the
50s across the region, and even into the 40s across a portion of
the region for Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure over New England and the Canadian Maritimes on
Tuesday night will weaken as mid-level troughing amplifies
overhead as a result of a weakening frontal system approaching
from the west and Hurricane Erin moving northward in the Western
Atlantic. Surface ridging looks to remain in place with the
frontal system stalling out to the west. As the frontal system
weakens, spotty showers are possible, mainly for western areas
on Wednesday and into Wednesday night.

By Thursday, Hurricane Erin absorbs whatever energy is left
from the decaying frontal system with the surface ridging
weakening. Since the area will be well to the north and west of
Hurricane Erin, the only sensible weather impact will be a brisk
NE flow with perhaps some gusts upwards of 30 mph along the
eastern coastline. No precipitation is expected as Hurricane
Erin passes by well to the southeast.

The only impacts from Hurricane Erin will be with the ocean and
ocean shorelines impacted by waves/swell. See marine and
tides/coastal flooding sections for more details. Please refer
to the National Hurricane Center on the latest forecasts on
Erin.

As Erin amplifies the downstream trough, a mid-level ridge
builds over the area in its wake. This will result in surface
high pressure quickly moving in behind it on Friday. This will
bring clear skies and dry conditions with a flow shifting from N
Friday morning to S by Friday afternoon. The shift in flow will
allow temperatures to rise back to normal levels Friday as well
as a subtle increase in moisture. Another frontal system may
approach the area from the west toward next weekend but details
as to timing and coverage of any precipitation is still
uncertain at this time.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A cold front moves through the terminals late this afternoon
through tonight.

VFR most of today. MVFR or perhaps briefly lower conditions are
possible in showers and thunderstorms, mainly late afternoon
into tonight, around 21Z to 03Z. Confidence is a bit higher for
NYC terminals, KHPN and KSWF than the eastern terminals.
Showers remain in the vicinity late tonight into early Monday
with MVFR cigs expected. VFR returns mid to late Monday morning.

S/SW winds around 10-13 kt with gusts up to 20 kt this
afternoon. These relatively higher winds and wind gusts last
into early this evening before decreasing briefly and
eventually shifting to more of a northerly direction late. Winds
pick back up late tonight into early Monday to near 10-15 kt
and gusts 20-25 kt. Winds gradually diminish through Monday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of thunderstorms could be off by 1-2 hours from TAF.

Gusts may be more occasional today.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...

Monday Afternoon: MVFR with diminishing gusts.

Tuesday: VFR.

Wednesday: MVFR or lower possible with a slight chance of
showers.

Thursday: MVFR. NE wind gusts around 20-25 kt.

Friday: VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A Small Craft Advisory remains in effect for all the forecast
waters beginning late tonight. With the passage of a cold front
north to northeast winds are expected to gust to 25 to 30 kt,
and continue into Monday morning. There is a chance that gusts
on the western waters will be marginal and may not reach 25 kt,
as the trend has been for lower gusts. However, will leave the
advisory as previously issued. Winds and gusts diminish during
Monday afternoon, falling below advisory levels. However, ocean
seas will remain elevated with the persistent northeast flow. In
addition, swells from distant Hurricane Erin will begin to
arrive late day and contribute to the elevated seas, which will
continue into later in the week. The SCA on the ocean waters was
extended through Tuesday, and will likely be extended with
later forecasts as an extended period of SCA conditions are
expected for the ocean, and also the sound E of Orient Point,
with swells from Erin and eventually gusts 25-30 kt on the ocean
on Thursday as Erin passes well to the SE. Peak ocean seas are
forecast from late Wednesday night through Friday morning, in
excess of 10 ft and reaching 12-16 ft out east. Please refer to
National Hurricane Center forecasts for further information on
Erin.

&&

.HYDROLOGY...
There are no hydrologic concerns through the weekend.

&&

.TIDES/COASTAL FLOODING...
The risk for rip currents remains moderate for Monday though it
was borderline high risk due to increasing swell and waves
toward the afternoon.

A high risk of rip currents is forecast for Tuesday as the swell
from Hurricane Erin begins to arrive.

There is potential for dangerous surf and rip currents the rest
of this week as building long period swells from Erin arrive.
Minor coastal flooding and beach erosion may also become
possible during this time. Bias-corrected STOFS guidance
indicates only localized minor flooding, but departures 1/2 ft
higher than fcst (reasonable worst case) could lead to more
widespread minor flooding with the Thu night high tide cycle.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 2 AM to 9 AM EDT Monday for ANZ331-
     335-338.
     Small Craft Advisory from 2 AM to noon EDT Monday for ANZ332-
     340-345.
     Small Craft Advisory from 2 AM Monday to 6 PM EDT Tuesday for
     ANZ350-353-355.

&&

SYNOPSIS...MET/MW
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...MW
AVIATION...JT
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 17, 2:00 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
200 PM EDT Sun Aug 17 2025

NYZ075-080-081-178-179-181000-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
200 PM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Increasing swell from Hurricane Erin may reach the ocean beaches as
early as Monday and linger through much of the rest of the week.
This should result in dangerous surf and rip currents by Tuesday,
and possibly minor coastal flooding and beach erosion. Please refer
to the National Hurricane Center for the latest forecast on Erin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-181000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
200 PM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-181000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
200 PM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, and western Long Island Sound.

.DAY ONE...This afternoon and tonight.

Any thunderstorms late today into this evening could produce wind
gusts up to 35 kt. The probability for widespread hazardous weather
is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-181000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
200 PM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for the Atlantic coastal waters,
Long Island Sound, and the Long Island bays.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 17, 5:34 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service New York NY
534 PM EDT Sun Aug 17 2025

NJZ006-105>108-NYZ074-172200-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Richmond (Staten Is.) NY-
534 PM EDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...UNION...ESSEX AND
RICHMOND COUNTIES THROUGH 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Bloomfield, Linden,
Orange, Summit, Millburn, Secaucus, Harrison, Todt Hill, Caldwell,
and Port Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 7422 4060 7422 4059 7429 4061 7434
      4063 7442 4067 7441 4065 7445 4067 7446
      4075 7436 4079 7437 4089 7430 4081 7414
      4077 7413 4076 7409 4079 7408 4075 7401
      4070 7402 4068 7406 4065 7405 4053 7414
TIME...MOT...LOC 2134Z 305DEG 20KT 4078 7424

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:42 AM EDTSmall Craft AdvisoryOKX5 days
Aug 17, 5:34 PM EDTSpecial Weather StatementOKXRichmond26 min
Aug 17, 5:39 PM EDTSevere Thunderstorm WarningOKXKings, New York, Richmond51 min
Aug 17, 5:56 PM EDTAreal Flood AdvisoryOKXKings, New York, Richmond64 min
Aug 17, 6:02 PM EDTSpecial Marine WarningOKX58 min
Aug 17, 6:23 PM EDTSpecial Weather StatementOKXRichmond52 min
Aug 17, 6:35 PM EDTSpecial Weather StatementOKXBronx, Kings, Queens40 min
Aug 17, 6:58 PM EDTSpecial Marine WarningOKX62 min
Aug 17, 7:23 PM EDTSpecial Weather StatementOKX37 min
Aug 17, 7:59 PM EDTSpecial Weather StatementOKX46 min

Nearby

Flash Flood Warnings in New Jersey, 2025Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.